Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 248, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2005, 3:20 AM MDT for Mercer County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2005, 3:20 AM MDT (09:20 UTC)
- Expired
- Jul 14, 2005, 4:17 AM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Mercer County, ND
The radar
The Bismarck radar (KBIS), 104 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2414 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 140920
SVRBIS
NDC057-141015-
/O.NEW.KBIS.SV.W.0248.050714T0920Z-050714T1015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
320 AM MDT THU JUL 14 2005
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA
* UNTIL 415 AM MDT
* AT 320 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GOLDEN VALLEY...OR ABOUT 39 MILES NORTHEAST OF DICKINSON...AND
MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ZAP AROUND 325 AM MDT
BEULAH AROUND 330 AM MDT
6 MILES NORTHWEST OF HAZEN AROUND 345 AM MDT
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO COULD STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4730 10221 4715 10212 4715 10179 4727 10175
4730 10136 4753 10149 4750 10216
$$
JP MARTIN3 follow-up statements
000
WWUS53 KBIS 140936
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
434 AM CDT THU JUL 14 2005
NDC057-141015-
/O.CON.KBIS.SV.W.0248.000000T0000Z-050714T1015Z/
MERCER ND-
334 AM MDT THU JUL 14 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM MDT FOR
MERCER COUNTY...
AT 334 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ZAP...OR ABOUT 50 MILES NORTHEAST OF DICKINSON...MOVING
NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
7 MILES NORTHWEST OF HAZEN BY 345 AM MDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. STAY INSIDE AND AWAY FROM WINDOWS.
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING.
LAT...LON 4730 10221 4715 10212 4715 10179 4727 10175
4730 10136 4753 10149 4750 10216
$$
JP MARTIN000
WWUS53 KBIS 140959
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
458 AM CDT THU JUL 14 2005
NDC057-141015-
/O.CON.KBIS.SV.W.0248.000000T0000Z-050714T1015Z/
MERCER ND-
358 AM MDT THU JUL 14 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 AM MDT FOR
MERCER COUNTY...
AT 358 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
HAZEN...OR ABOUT 57 MILES SOUTH OF MINOT. THIS STORM WAS MOVING
NORTHEAST AT 35 MPH. THE STORM WAS RAPIDLY WEAKENING...BUT STILL
POSED A THREAT.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN MERCER COUNTY UNTIL 415 AM MDT
STAY INSIDE AND AWAY FROM WINDOWS.
LAT...LON 4730 10221 4715 10212 4715 10179 4727 10175
4730 10136 4753 10149 4750 10216
$$
JP MARTIN000
WWUS53 KBIS 141017
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
516 AM CDT THU JUL 14 2005
NDC057-141026-
/O.EXP.KBIS.SV.W.0248.000000T0000Z-050714T1015Z/
MERCER ND-
416 AM MDT THU JUL 14 2005
...THE SEVERE THUNDERSTORM WARNING FOR MERCER COUNTY EXPIRED AT 415
AM MDT...
THE STORM WEAKENED BELOW SEVERE LIMITS AND SO THE WARNING WAS
ALLOWED TO EXPIRE.
THUNDERSTORMS WILL CONTINUE MOVING THROUGH THE NORTH AND EAST PARTS
OF MERCER COUNTY UNTIL 500 AM MDT. EXPECT WIND GUSTS TO 35 MPH AND
BRIEF PEA SIZE HAIL.
LAT...LON 4730 10221 4715 10212 4715 10179 4727 10175
4730 10136 4753 10149 4750 10216
$$
JP MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:00 AM MDT, 20 minutes earlier.
Area forecast discussion, Jul 14, 3:00 AM MDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 400 AM CDT THU JUL 14 2005 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. MAIN FORECAST CONCERN/HIGHLIGHT WILL BE CONTINUING THUNDERSTORM POTENTIAL THIS MORNING AND AFTERNOON FROM ONGOING SHOWERS AND CONVECTION...THEN A CHANCE OF STRONG TO SEVERE STORMS IN THE EASTERN THIRD OF THE FORECAST AREA TONIGHT...AND ANOTHER CONVECTIVE THREAT EXPECTED SATURDAY AFTERNOON INTO EARLY SUNDAY MORNING. CURRENTLY...SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS WESTERN NORTH DAKOTA...GRADUALLY WEAKENING AS THEY HEAD INTO MORE STABLE AIR IN THE CENTRAL. EXPECT SHOWERS AND THUNDER TO CONTINUE MOVING EAST AS THE SURFACE COLD FRONT AND UPPER DYNAMICS CAUSING THESE STORMS ALSO MOVES EASTWARD. AT THIS MOMENT DO NOT EXPECT THESE STORMS TO APPROACH SEVERE THRESHOLD AS THEY MOVE INTO CENTRAL ND...BUT WILL NEED TO MONITOR IN CASE A STRAY SEVERE CELL DEVELOPS. SURFACE COLD FRONT WILL BE THE FOCUS FOR STRONG TO SEVERE THUNDERSTORMS IN THE EASTERN THIRD FORECAST AREA LATER THIS AFTERNOON AND TONIGHT. THERE ARE ALSO STEEP LAPSE RATES...LITTLE CIN...AND CAPE VALUES APPROACHING 3000 TO 5000 J/KG PRESENT OVER THIS AREA. MODELS THEN HAVE THE SURFACE COLD FRONT ALMOST STALLING OVER THE EXTREME SOUTHEAST...SO KEPT IN 20 POPS HERE FOR LATER TONIGHT FOR ANY LINGERING CONVECTIVE ACTIVITY. HIGH PRESSURE THEN MOVES INTO THE STATE FOR FRIDAY CLEARING SKIES. A STRONG SHORTWAVE MOVES INTO THE PACIFIC NORTHWEST BY SATURDAY MORNING AND QUICKLY MOVES EAST OVER CENTRAL MT BY SAT NIGHT. IN RESPONSE...A SURFACE LOW DEVELOPS OVER EASTERN MT SATURDAY MORNING AND AFTERNOON...EVENTUALLY STRENGTHENING AND MOVING OVER WESTERN ND BY SAT EVENING. STRONG SOUTHERLY WINDS WILL HELP HIGH TEMPERATURE CLIMB WELL INTO THE 90S DURING THE AFTERNOON. AS THE SURFACE LOW MOVES EAST OVER ND...THE ASSOCIATED COLD FRONT WILL BE THE FOCUS FOR ANOTHER ROUND OF STRONG TO SEVERE STORMS LASTING INTO EARLY SUNDAY MORNING. .LONG TERM...SUNDAY THROUGH WEDNESDAY...MID LEVEL LOW AND ASSOCIATED TROUGH IS SLOW TO PULL OUT OF THE AREA WITH LINGERING THUNDERSTORM THREAT EAST INTO MONDAY. THIS IS CONSISTENT WITH GOING FORECAST AND PREVIOUS MODEL GUIDANCE. FOLLOWING THAT THE MID LEVEL FLOW BECOMES LESS AMPLIFIED LEADING TO SEVERAL DAYS OF SEASONAL TEMPERATURES ...HIGHS AROUND 80. THE NEXT SYSTEM SKIRTS THE NORTH WEDNESDAY WITH MOST (POSSIBLY ALL) OF THE DEEP MOIST CONVECTION NORTH OF THE INTERNATIONAL BORDER. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/JPM
Hazardous weather outlook, Jul 13, 3:33 AM MDT, 23 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 433 AM CDT WED JUL 13 2005 SPOTTER ACTIVATION IS NOT ANTICIPATED. NDZ001-002-009-010-017-018-031>033-040-041-043-044-140932- ADAMS-BILLINGS-BOWMAN-BURKE-DIVIDE-DUNN-GOLDEN VALLEY-HETTINGER- MCKENZIE-MOUNTRAIL-SLOPE-STARK-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY...BOWMAN... WATFORD CITY...STANLEY...MOTT...MEDORA...HETTINGER AND BEACH 433 AM CDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT VERY WARM TEMPERATURES AROUND 100 DEGREES ARE EXPECTED IN WESTERN NORTH DAKOTA THIS AFTERNOON. PERSONS DOING OUTDOOR ACTIVITIES SHOULD TAKE EXTRA PRECAUTIONS TO AVOID HEAT RELATED ILLNESS. THERE IS ALSO A CHANCE OF THUNDERSTORMS LATER TONIGHT IN NORTHWEST NORTH DAKOTA. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HEINERT NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-140932- BOTTINEAU-BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE-LOGAN- MCHENRY-MCINTOSH-MCLEAN-MERCER-MORTON-OLIVER-PIERCE-RENVILLE-ROLETTE- SHERIDAN-SIOUX-STUTSMAN-WARD-WELLS- INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...BISMARCK... MANDAN...WASHBURN...RUGBY...LINTON...HARVEY...ELLENDALE... CARRINGTON...BEULAH...BELCOURT AND ASHLEY 433 AM CDT WED JUL 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HEINERT
In the hours before
Local storm report, Jul 13, 9:38 PM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1038 PM CDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST WILLISTON 48.16N 103.63W
07/13/2005 66 MPH WILLIAMS ND ASOS
&&
SWICHELocal storm report, Jul 13, 10:46 PM MDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1146 PM CDT WED JUL 13 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG CROSBY 48.91N 103.29W
07/13/2005 DIVIDE ND LAW ENFORCEMENT
ROOF BLOWN OFF SHED. ONE FOOT DIAMETER LIMBS KNOCKED OFF
TREES.
&&
SWICHELocal storm report, Jul 13, 11:00 PM MDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1200 AM CDT THU JUL 14 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM TSTM WND GST CROSBY 48.91N 103.29W
07/13/2005 61 MPH DIVIDE ND MESONET
&&
SWICHESpecial weather statement, Jul 13, 11:16 PM MDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1216 AM CDT THU JUL 14 2005 NDZ001-002-009-010-017-140546- BURKE-DIVIDE-MCKENZIE-MOUNTRAIL-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...CROSBY... WATFORD CITY AND STANLEY 1216 AM CDT THU JUL 14 2005 THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE. THUNDERSTORMS CONTINUE TO MOVE THROUGH NORTHWEST AND WESTERN NORTH DAKOTA. SOME OF THESE STORMS MAY STILL BE STRONG TO SEVERE WITH BRIEF HEAVY RAIN...SMALL HAIL...AND GUSTY DAMAGING WINDS. STAY TUNED TO LOCAL MEDIA FOR FURTHER UPDATES. HEINERT
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 9:04 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 56 min |
| Jul 13, 9:37 PM MDT | Severe Thunderstorm Warning | BIS | Divide | 53 min |
| Jul 13, 9:40 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 65 min |
| Jul 13, 10:10 PM MDT | Severe Thunderstorm Warning | BIS | Burke | 50 min |
| Jul 13, 10:20 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 55 min |
| Jul 13, 10:44 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 61 min |
| Jul 13, 11:21 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 54 min |
| Jul 14, 4:30 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.